Rhode Island Woman’s Blood Turns Blue After Using Tooth-Numbing Gel

WHAT’S BEING CLAIMED:

  • A woman’s blood turned a dark bluish color after using what was described as “large amounts of topical benzocaine”.
  • She was treated for methemoglobinemia at Miriam Hospital in Providence, RI.
  • The oxygen saturation level of her blood was at 67% instead of the usual minimum of 95%.

Having “blue blood” simply means that you’re socially prominent. It isn’t a literal thing for people unless maybe you’re part spider or octopus. However, a case report published in the New England Journal of Medicine mentions a woman whose blood actually turned blue.

This happened after the 25-year-old woman reportedly used “large amounts of topical benzocaine” to try and treat a toothache. Benzocaine is a local anesthetic found in products like Orajel, Anbesol, and Topex.

Symptoms began appearing within the day, weakness, fatigue, and a breathing rate of over 20 breaths a minute. The normal rate should be around 12-20 breaths a minute. Aside from that, her skin also turned bluish.

The woman went to Miriam Hospital in Providence, RI. There, she saw Benjamin Blackwood, MD, and Otis U. Warren, MD, who wrote the case report. An initial measurement showed the oxygen saturation of the patient’s blood was 88%, 7% less than the normal minimum of 95%. Oxygen saturation refers to the percentage of hemoglobin in your blood carrying oxygen throughout the body.

When they took a blood sample, it had a dark blue color and oxygen saturation was actually 67%. More than that, the woman was suffering from methemoglobinemia. This is where an abnormal amount of hemoglobin is present in the form of methemoglobin- a form of hemoglobin capable of carrying oxygen but not able to release it into body tissues.

The woman was treated with methylene blue through an IV line. This is the standard treatment that helps convert methemoglobin into hemoglobin.

The U.S. Food and Drug Administration issued a warning last year about how, though a very rare occurrence, the use of benzocaine can cause methemoglobinemia, especially in those less than two years old.

 

Source: Forbes

Leave a Reply

Your email address will not be published. Required fields are marked *